Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 8:13 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2004, 8:13 AM CDT (13:13 UTC)
- Expired
- May 7, 2004, 9:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 8 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:20 AM CDT | HAIL 1 | Eldridge, IA | |
| May 7, 8:20 AM CDT | HAIL 1 | Eldridge, IA | |
| May 7, 8:21 AM CDT | HAIL 0.88 | Eldridge, IA | COVERING THE GROUND. |
| May 7, 8:21 AM CDT | HAIL 0.88 | Eldridge, IA | COVERING THE GROUND. |
| May 7, 8:22 AM CDT | HAIL 0.75 | Eldridge, IA | |
| May 7, 8:22 AM CDT | HAIL 0.75 | Eldridge, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS53 KDVN 071313
SVRDVN
IAC163-ILC161-071400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST CENTRAL IOWA
NORTHEASTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 900 AM CDT
* AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ELDRIDGE...OR ABOUT OVER DAVENPORT...AND
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELDRIDGE AND LONG GROVE BY 820 AM CDT
BETTENDORF BY 830 AM CDT
HAMPTON AND 8 MILES SOUTH OF MCCAUSLAND BY 840 AM CDT
LE CLAIRE BY 845 AM CDT
PORT BYRON...PRINCETON...CORDOVA AND RAPIDS CITY BY 850 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4155 9076 4174 9076 4176 9046 4173 9036
4177 9027 4155 9024
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 16 hours 42 minutes earlier.
Area forecast discussion, May 6, 3:31 PM CDT, 16 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT THU MAY 6 2004 .SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT 19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A WEAK LOW OVER FAR SE NEB. 2-4 MB 3 HOUR PRESSURE RISES BEHIND THE FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85 LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION THIS EVENING. && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH. MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS. FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20 CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL SHEAR ALONG FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY NIGHT FOR BREAK FROM PROLONGED WET PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, May 7, 5:46 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 546 AM CDT FRI MAY 7 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-081000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 546 AM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 80 EARLY THIS MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH. HEAVY RAIN WILL ALSO BE POSSIBLE...WITH SOME PLACES RECEIVING OVER AN INCH BEFORE THE RAIN ENDS. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...WILL OCCUR TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO POSSIBLY HEAVY RAINFALL. DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW PERIODS OF STRONG TO SEVERE STORMS TO DEVELOP SATURDAY THROUGH THURSDAY. IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM TONIGHT THROUGH THURSDAY. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA RIVERS WOULD EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND THURSDAY. ERVIN
In the hours before
Local storm report, May 7, 7:12 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL IOWA CITY 41.66N 91.54W
05/07/2004 1.75 INCH JOHNSON IA TRAINED SPOTTER
GOLF BALL HAIL, DENTING CARS IN IOWA CITY.
&&
ERVINLocal storm report, May 7, 7:19 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 AM HAIL 1 S IOWA CITY 41.64N 91.54W
05/07/2004 2.50 INCH JOHNSON IA BROADCAST MEDIA
REPORT RELAYED BY KWWL.
&&
ERVINLocal storm report, May 7, 7:20 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 AM HAIL 3 N WEST LIBERTY 41.62N 91.26W
05/07/2004 0.75 INCH CEDAR IA TRAINED SPOTTER
OCCURING FOR PAST 5 MINUTES.
0655 AM HAIL E IOWA CITY 41.66N 91.54W
05/07/2004 1.00 INCH JOHNSON IA NWS EMPLOYEE
0655 AM HAIL IOWA CITY 41.66N 91.54W
05/07/2004 0.88 INCH JOHNSON IA TRAINED SPOTTER
0650 AM HAIL 2 W IOWA CITY 41.66N 91.57W
05/07/2004 1.50 INCH JOHNSON IA TRAINED SPOTTER
OCCURING FOR 5 MINUITES.
&&
SKLocal storm report, May 7, 7:38 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG ALTOONA 41.65N 93.48W
05/07/2004 POLK IA TRAINED SPOTTER
LATE REPORT. TREES AND POWER LINES DOWN, NOT CONSISTENT
ACROSS THE AREA, BUT SPORADIC.
0723 AM HAIL LE CLAIRE 41.60N 90.36W
05/07/2004 0.75 INCH SCOTT IA TRAINED SPOTTER
DOWNTOWN LE CLAIRE.
&&
SKLocal storm report, May 7, 7:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 AM BLIZZARD E IOWA CITY 41.66N 91.54W
05/07/2004 JOHNSON IA NWS STORM SURVEY
0555 AM HAIL IOWA CITY 41.66N 91.54W
05/07/2004 0.88 INCH JOHNSON IA TRAINED SPOTTER
OCCURING FOR PAST 7 MINUTES.
0530 AM HAIL IOWA CITY 41.66N 91.54W
05/07/2004 1.00 INCH JOHNSON IA TRAINED SPOTTER
0530 AM HAIL 2 W IOWA CITY 41.66N 91.57W
05/07/2004 1.50 INCH JOHNSON IA TRAINED SPOTTER
0530 AM HAIL 1 E IOWA CITY 41.66N 91.52W
05/07/2004 1.00 INCH JOHNSON IA TRAINED SPOTTER
0404 AM TSTM WND DMG PLEASANT PRARIE 41.52N 90.87W
05/07/2004 MUSCATINE IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
MARKER.
&&
SKLocal storm report, May 7, 8:07 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG MUSCATINE 41.42N 91.07W
05/07/2004 MUSCATINE IA TRAINED SPOTTER
MUSCATINE WITHIN A 1-2 SQUARE MILE AREA, AROUND 4 AM. 8
POWER LINES DOWN, 2 SEMI TRUCKS BLOWN OFF THE ROAD,
TRAILERS FROM A TRAILER SALES LOT BLOWN UP TO 1/4 OF A
MILE AWAY, NEW POLE BUILDING DESTROYED AND SCATTERED
ACROSS A FIELD, SOME HOUSE SHINGLES BLOWN OFF.
&&
SKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:56 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 64 min |
| May 7, 2:33 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 57 min |
| May 7, 3:49 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 26 min |
| May 7, 4:15 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 30 min |
| May 7, 6:54 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 36 min |
| May 7, 10:35 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 55 min |
| May 7, 11:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 56 min |
| May 7, 11:43 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 32 min |
| May 7, 4:21 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 54 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 42 min |
| May 7, 5:53 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 7 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.